Nebraska, 2009

Hail in Nebraska, May 31, 2009

May 31, 2009 · NWS LBF · 3 events in 2 counties and zones

Scattered multicell storms produced small hail across western Nebraska during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered multicell storms produced small hail across western Nebraska during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 31, 1:20 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, May 31, 1:20 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT SUN MAY 31 2009

.SYNOPSIS...
AT THE SURFACE LOW PRESSURE OVER EASTERN NORTH DAKOTA WITH
TRAILING COLD FRONT INTO NORTHWEST SOUTH DAKOTA TROUGH AXIS INTO
THE NEBRASKA PANHANDLE. STATIONARY BOUNDARY OVER CENTRAL NEBRASKA.

H5 LOW SPINNING OVER FOUR CORNERS AS SEEN IN WATER VAPOR UNDER H5
RIDGE OVER WESTERN CONUS.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN NEAR TERM NAM WRF HAD BEST HANDLE ON
PRECIPITATION ALONG THE SOUTH DAKOTA NEBRASKA BORDER THIS MORNING
AND WILL TREND PRECIPITATION FORECAST TOWARDS THAT MODEL. OUTFLOW
BOUNDARY FROM CELL IN SOUTH DAKOTA HAS CELLS GOING UP OVER CHERRY
COUNTY. MAIN FOCUS WILL BE NORTHERN NEBRASKA AND THEN THE NEBRASKA
PANHANDLE EARLY ON. FOCUS WILL SHIFT ALONG THE TROUGH AXIS THROUGH
THE LATE EVENING. SB CAPES AROUND 800-1000 J/KG CELL IN SOUTH
DAKOTA HAS A HISTORY OF LARGE HAIL. BULK SHEAR A LITTLE LACKING
FOR SUSTAINED SUPER CELLS. FRONT TO DROP SOUTH AFTER MIDNIGHT WITH
NORTH CENTRAL BECOMING FOCUS. UPPER LOW WILL BRING MOISTURE
STREAMING INTO THE FORECAST AREA OVERNIGHT WITH POOLING ALONG THE
FRONT. PWS APPROACHING 120 PERCENT OF NORMAL. SLOW STORM MOTION
ALONG THE FRONT WILL MAKE MODERATE TO HEAVY RAIN FALL AMOUNTS
POSSIBLE. WITH ENERGY MOVING OUT OF FOUR CORNERS FRONTAL BOUNDARY
WILL BECOME FOCUS FOR THUNDERSTORMS AGAIN ON MONDAY WITH FOCUS
SHIFTING TOWARDS SOUTHERN NEBRASKA THROUGH THE AFTERNOON. NAM AND
GFS DIFFER SOMEWHAT WITH ORIENTATION OF FRONT AND HAVE USED A
BLEND. TEMPERATURES TO THE NORTH OF THE FRONT EXPECTED IN THE LOW
70S WITH MID AND UPPER 70S SOUTH. FRONTAL BOUNDARY WILL ENHANCE
CHANCES FOR ISOLATED TORNADOES. LARGE HAIL SHOULD REMAIN MAIN
THREAT. UPPER LOW WILL KEEP RAINSHOWERS AND ISOLATED THUNDERSTORMS
IN THE FORECAST THROUGH TUESDAY NIGHT. HAVE LOWERED TEMPERATURES
TUESDAY WITH CONTINUING RAINSHOWERS. SLIGHT REBOUND WEDNESDAY AND
THURSDAY UNDER SURFACE HIGH PRESSURE WITH SLIGHT CHANCES RETAINED
THURSDAY NIGHT WITH FROPA. BOUNDARY PLACEMENT DIFFERS AMONGST
EXTENDED MODELS FOR THE WEEKEND AND HAVE LEFT THE FORECAST DRY FOR
NOW.

&&

.AVIATION...
SURFACE TROUGH IS MOVING SE ACROSS THE WESTERN PLAINS THIS AFTN. AS
IT PUSHES ACROSS THE TAF SITES...THIS EVENING/OVERNIGHT...ISOLD TO
SCT THUNDERSTORMS WILL BE POSSIBLE. CONFIDENCE HIGH ENOUGH TO TEMPO
TSRA FOR KVTN. FURTHER S FOR KLBF...MOISTURE IS LIMITED AND LOWER
CONFIDENCE...ESPECIALLY IN TIMING. HAVE MENTIONED CB WITH NO TEMPO
OF TSRA YET FOR KLBF...AND WILL MONITOR DEVELOPMENT OF TSRA TO THE
NORTH AND WEST. ATTM THINK ACTIVITY WILL REMAIN VFR WITH ONLY A
BRIEF/IN ANY/MVFR CONDITIONS EXPECTED WITH THE ISOLD ACTIVITY. ALSO
WILL WATCH WINDS SHIFT TO THE NW ON THE BACKSIDE OF THE TROUGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...MASEK
Hazardous weather outlook, May 31, 1:09 PM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT SUN MAY 31 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
309 PM CDT SUN MAY 31 2009 /209 PM MDT SUN MAY 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE TROUGH OF LOW PRESSURE WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS EVENING...AND WILL MOVE ACROSS THE
OUTLOOK AREA FROM NORTHWEST TO SOUTHEAST.

THERE IS A SLIGHT RISK FOR ISOLATED SEVERE STORMS...GENERALLY
NORTH OF A LINE FROM OGALLALA IN KEITH COUNTY THROUGH MASON CITY
IN CUSTER COUNTY. A FEW STORMS MAY BECOME SEVERE AND CONTAIN HAIL
ONE INCH OR GREATER IN DIAMETER WITH DAMAGING WINDS AS WELL. THE
SEVERE THREAT SHOULD DIMINISH SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...A SURFACE FRONT WILL BECOME POSITIONED NEAR THE
NEBRASKA AND KANSAS BORDER. MOISTURE AND INSTABILITY WILL
INCREASE NORTH OF THE FRONT ACROSS SOUTHERN NEBRASKA. A FEW
STORMS MAY BECOME SEVERE...MAINLY SOUTH OF HIGHWAYS 2 AND 91. THE
THUNDERSTORMS WILL ALSO BE SLOW MOVING WITH HEAVY RAINFALL AN
ADDITIONAL THREAT.

THE FRONT WILL PUSH WELL SOUTH OF THE AREA TUESDAY...WITH THE
NEXT CHANCE FOR ORGANIZED STORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
NORTH OF A LINE OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN
CUSTER COUNTY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, May 31, 2:09 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             13 N RUSHVILLE          42.90N 102.47W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC

&&

SJACOBS
Local storm report, May 31, 2:25 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             9 N RUSHVILLE           42.84N 102.47W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC

&&

SJACOBS
Local storm report, May 31, 2:34 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             9 NE GORDON             42.90N 102.08W
05/31/2009  E0.50 INCH       CHERRY             NE   PUBLIC

            PUBLIC REPORTED HAIL COVERING THE GROUND.

&&

SJACOBS

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sheridan

When
May 31, 2:49 PM MST
Where
Sheridan County, 3.12 mi ENE of Gordon
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
42.810, -102.140

Hail, Lincoln

When
May 31, 7:28 PM CST
Where
Lincoln County, 4.57 mi SE of Hershey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.130, -100.930

The media reported quarter size hail and heavy rain over Interstate 80.

Hail, Lincoln

When
May 31, 7:28 PM CST
Where
Lincoln County, 3.46 mi SE of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -100.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169577, 169579, 169580.